Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Integral representation formula
for generalized normal derivations

Author: Danko R. Jocic
Journal: Proc. Amer. Math. Soc. 127 (1999), 2303-2314
MSC (1991): Primary 47A13, 47B10, 47B15, 47B47, 47B49; Secondary 47A30, 47A60
Published electronically: April 8, 1999
MathSciNet review: 1486737
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: For generalized normal derivations, acting on the space of all bounded Hilbert space operators, the following integral representation formulas hold:

 \begin{equation}f(A)X-Xf(B)=\int _{ \sigma(A)}\int _{\sigma(B)}\frac{f(z)-f(w)}{z-w}\,E(dz)\,(AX-XB)F(dw), \label{derF} \end{equation}


 \begin{eqnarray}\lefteqn{\|f(A)X-Xf(B)\|_2^2}\nonumber \\ & & =\int _{ \sigma(A)}\int _{\sigma(B)}\left\vert\frac{f(z)-f(w)}{z-w}\right\vert^2 \,\|E(dz)(AX-XB)F(dw)\|_2^2, \label{derN} \end{eqnarray}

whenever $AX-XB$ is a Hilbert-Schmidt class operator and $f$ is a Lipschitz class function on $\sigma (A)\cup\sigma (B).$ Applying this formula, we extend the Fuglede-Putnam theorem concerning commutativity modulo Hilbert-Schmidt class, as well as trace inequalities for covariance matrices of Muir and Wong. Some new monotone matrix functions and norm inequalities are also derived.

References [Enhancements On Off] (What's this?)

  • [A] T. Ando, Comparison of norms $\left\vert\!\left\vert\!\left\vert f(A)-f(B)\right\vert\!\right\vert\!\right\vert $ and $\left\vert\!\left\vert\!\left\vert f(\vert A-B\vert) \right\vert\!\right\vert\!\right\vert ,$ Math. Z. 197 (1988), 403-408. MR 90a:47021
  • [BSh] J. Bendat and S. Sherman, Monotone and Convex Operator Functions, Trans. Amer. Math. Soc., 79 (1955), 58-71. MR 18:588b
  • [Be] S.K. Berberian, Extensions of the theorem of Fuglede and Putnam, Proc. Amer. Math. Soc. 71 (1978), 113-114. MR 58:7176
  • [BKS] M.Sh. Birman, L.S. Koplienko and M.Z. Solomyak, Estimates for the spectrum of the difference between fractional powers of two self-adjoint operators, (Russian), Izv. Vissh. Uchebn. Zav. Mat. 1975, 3-10. MR 52:6458
  • [BS66] M.Sh. Birman, M.Z. Solomyak, Double operator Stiltjes integrals, (Russian), Problemi matematicheskoj fiziki, vyp 1, Izd. LGU, 33-76, 1966.
  • [BS68] M.Sh. Birman, M.Z. Solomyak, Double operator Stiltjes integrals II, (Russian), Problemi matematicheskoj fiziki, vyp 3, Izd. LGU, 81-88, 1968.
  • [BS69] M.Sh. Birman, M.Z. Solomyak, Double operator Stiltjes integrals III, (Russian), Problemi matematicheskoj fiziki, vyp 3, Izd. LGU, 27-53, 1969.
  • [BS80] M.Sh. Birman and M.Z. Solomyak, Spektral'naya teoriya samosopryazhenni'h operatorov v Gil'bertovom prostranstve, (Russian), Izd-vo Leningr. Univ, 1980.
  • [Bo] K.N. Boyadzhiev, Some inequalities for generalized commutators, Publ. RIMS, Kyoto Univ. 26 (1990), 521-527. MR 93c:47009
  • [CF] I. Colojoara and C. Foias, Theory of generalized spectral operators, Gordon and Breach, New York 1968. MR 52:15085
  • [DK] Yu.L. Daleckij, M.G. Krein: Ustoichivost reshenij differenciyal'nih uravnenij v Banahovom prostranstve, Nauka, Moskva 1972.
  • [Da] E.B. Davies, Lipschitz continuity of functions of operators in the Schatten classes, J. London Math. Soc. (2) 37 (1988), 148-157. MR 89c:47009
  • [Do] J. Donoghue, Monotone matrix functions and analytic continuation, Berlin, Heidelberg, New York, Springer 1974.
  • [Fa] Yu.B. Farfarovskaya, Example of Lipschitz function of self-adjoint operators thet gives a nonnuclear increment under a nuclear perturbation, J. Soviet Math. 4 (1975), 426-433.
  • [Fi] L. Fialkow, A note on the operator $X\rightarrow AX-XB,$ Trans. Amer. Math. Soc. (9) 243 (1978), 147-168. MR 80c:47017
  • [Fug] B. Fuglede, A commutativity theorem for normal operators, Proc. Nat. Acad Sci. U.S.A. 36 (1950), 35-40. MR 11:371c
  • [FKK] J.I. Fujii, F. Kubo and K. Kubo, A parametrization between operator means, Math. Japonica (2) 33 (1988), 201-208. MR 89i:47027
  • [Fur] T. Furuta, A Hilbert-Schmidt norm inequalitiy associated with the Fuglede -Putmam theorem, Ark. Mat. (Basel) 20 (1982), 157-163. MR 83g:47021
  • [GGK] I. Gohberg, S. Goldberg and M.A. Kaashoek, Classes of linear operators, Operator Theory Vol. 49, Birkhauser Verlag , Basel 1990. MR 93d:47002
  • [GK] I.C. Gohberg and M.G. Krein, Introduction to the theory of linear nonselfadjoint operators, Transl. Math. Monographs, vol. 18, Amer. Math. Soc. Providence, R.I. 1969. MR 39:7447
  • [HJ] R. Horn and C. Johnson, Topics in Matrix Analysis, Cambridge University Press, Cambridge, 1990. MR 95c:15001; MR 92e:15003
  • [JK] D. Joci\'{c} and F. Kittaneh, Some perturbation inequalities for self-adjoint operators, J. Operator Theory, 31 (1994), 3-10. MR 96b:47017
  • [J93] D.R. Joci\'{c}, A Hilbert-Schmidt norm equality associated with the Fuglede-Putnam-Rosenblum's type theorem for generalized multipliers, J. Operator Theory 30 (1993), 31-40. MR 96h:47028
  • [J97] D.R. Joci\'{c}, Norm inequalities for self-adjoint derivartions, J. Functional Analysis 145 (1997) 24-34. MR 98b:47031
  • [J] D.R. Joci\'{c}, Cauchy-Schwarz and means inequalities for elementary operators into norm ideals, Proc. Amer. Math. Soc. 126 (1998), 2705-2711. CMP 97:13
  • [Ki] F. Kittaneh, On Lipschitz functions of normal operators, Proc. Amer. Math. Soc. (3) 94 (1985) 416-418. MR 87b:47021
  • [Kw] M.K. Kwong, Some results on monotone matrix functions, Linear Algebra Appl. 118 (1989), 129-153. MR 90e:47016
  • [Mu] W.W. Muir, Inequalities concerning the inverse of positive definite matrices, Proc. Edinbourgh Math. Soc. (2) 19 (1974/75), 109-113. MR 53:5633
  • [N] R. Nakamoto, A characterization of normal operators using the Hilbert-Schmidt class, Proc. Amer. Math. Soc. (2) 79 (1980) 313-314. MR 81b:47032
  • [P] C.R. Putnam, Commutation properties of Hilbert space operators and related topics, Berlin-Heidelberg-New York, 1967. MR 36:707
  • [R56] M. Rosenblum, On the operator equation $BX-XA=Q,$ Duke Math. J. 23 (1956), 263-270. MR 18:54d
  • [R58] M. Rosenblum, On a theorem of Fuglede and Putnam, J. London Math. Soc. 33 (1958), 376-377. MR 20:6037
  • [Sh] V. Shulman, Some remarks on the Fuglede-Weiss theorem, Bull. London Math. Soc. 28 (1996), 385-392. MR 97c:47021
  • [Si] B. Simon, Trace Ideals and their applications, Cambridge University Press, 1979. MR 80k:47048
  • [Vo] D. Voiculescu, Some results on norm ideal perturbation of Hilbert space operators, J. Operator Theory 2 (1979), 3-37. MR 80m:47012
  • [W78] G. Weiss, The Fuglede commutativity theorem modulo the Hilbert-Schmidt class and generating functions for matrix operators.I, Trans. Amer. Math. Soc. 246 (1978), 193-209. MR 81b:47033
  • [W81] G. Weiss, The Fuglede commutativity theorem modulo the Hilbert-Schmidt class and generating functions for matrix operators. II, J. Operator Theory 5 (1981), 3-16. MR 83g:47041
  • [W83] G. Weiss, An extension of the Fuglede commutativity theorem modulo the Hilbert-Schmidt class to the operators of the form $\sum M_nXN_n$, Trans. Amer. Math. Soc. 278 (1983), 1-20. MR 84e:47026
  • [Wo] C.S. Wong, Matrix derivative and its applications in statistics, J. Math. Phych., 22 (1980), 70-80. MR 81m:62105

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 47A13, 47B10, 47B15, 47B47, 47B49, 47A30, 47A60

Retrieve articles in all journals with MSC (1991): 47A13, 47B10, 47B15, 47B47, 47B49, 47A30, 47A60

Additional Information

Danko R. Jocic
Affiliation: University of Belgrade, Faculty of Mathematics, Studentski trg 16, P. O. Box 550, 11000 Belgrade, Yugoslavia

Keywords: Double operator integrals, unitarily invariant norms, Ky-Fan dominance property
Received by editor(s): January 2, 1997
Received by editor(s) in revised form: October 28, 1997
Published electronically: April 8, 1999
Communicated by: Palle E. T. Jorgensen
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society